Pennsylvania, 2022Damaging Wind in Pennsylvania, November 27, 2022
November 27, 2022 · NWS CTP · 1 event in 1 county or zone
A line of showers and thunderstorms developed well ahead of an approaching cold front during the afternoon of November 27, 2022. One cell along this line became particularly intense as it approached the Laurel Highlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed well ahead of an approaching cold front during the afternoon of November 27, 2022. One cell along this line became particularly intense as it approached the Laurel Highlands. Although the storm weakened as it moved into the Laurels, it retained enough strength to generate sporadic wind damage in the Johnstown area in southwestern Cambria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 27, 1:30 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Nov 27, 1:30 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
130 PM EST Sun Nov 27 2022
.SYNOPSIS...
A strong southern stream shortwave approaching from the Ohio
Valley will track across northern Pennsylvania this evening.
Low pressure will track west of Pennsylvania the middle of next
week, dragging a trailing cold front through the state late
Wednesday. Upper level ridging is then likely by late next
week, with a dying cold front potentially affecting the region
next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A potent southern stream shortwave is progged to lift up the
Ohio River Valley and across northern PA this evening. A 60kt
low level jet and slug of GOMEX moisture preceding this feature
will produce periods of rain as it overruns a relatively
cool/stable air mass near ground level.
Strong large scale forcing ahead of the upper low, as inferred
by model 300-500mb qvec convergence fields, combined with a bit
of elevated instability, could result in a few heavier showers
with a rumble of thunder in spots this afternoon. Latest
satellite trends showed breaks in the clouds within a dry slot
across WV and western PA, helping to destabilize the lower atmosphere
in that region. A few lines of shallow convection have
developed upstream of this pocket of clearing - one of which has
produced wind gusts in excess of 40 kts in southern OH. Some of
this low level instability may work its way into southwestern
portions of our CWA later this afternoon, so we will be
monitoring for the potential for gusty showers.
The 00Z HREF and GEFS plumes indicate most likely rainfall by
evening of 0.3 to 0.6 inches, with the back edge of steadiest
rain exiting the eastern edge of the forecast area around 21Z.
High temps today will range from the cool lower 40s in the more
stable valleys of north central PA, to the mid 50s across the
higher terrain of Somerset County.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A strong westerly flow and model sfc-700 RH values >95pct
supports lingering, light orographic rain showers tonight over
the Alleghenies. Expect rising temperatures during the evening,
as the surface low passes north of the state and low level cool
air is scoured out ahead of trailing cold front. Cold advection
kicks in late tonight, as the trailing cold front pushes
through.
Tonight could turn quite windy, as the potent sfc low passes to
our north. A tight pressure gradient and subsidence forced by
differential anticyclonic vorticity advection favor gusty winds
over the Laurels this evening. Bukfit soundings indicate west
to northwest wind gusts of around 45 mph are possible. Lingering
low level cool air east of the Alleghenies will make strong
winds less likely there. Although winds will likely remain just
shy of Wind Advisory criteria over the Laurels, we did issue a
Special Weather Statement for gusty winds in collaboration with
our neighboring WFO PBZ. Gusty winds may blow around loosely
secured items such as outdoor holiday decorations.
Model soundings indicate orographic rain showers could
mix with snow over the highest elevations of northern Pa early
Monday. However, surface temps should be too warm for any
accumulation.
Falling inversion heights should cause any orographic showers
over the Alleghenies to taper off Monday afternoon. However,
model RH profiles support a good deal lingering stratocu across
the entire forecast area. Mixed soundings to 900mb, where
progged temps are around 0C, support highs ranging from around
40F over the highest elevations of the Alleghenies, to the low
50s in the Lower Susq Valley.
High pressure ridge and associated dry air mass should ensure
fair and seasonable weather Monday night and Tuesday. However,
warm advection aloft preceding a weak upper level shortwave over
the Grt Lks could spread a layer of cirrus into the region
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Clouds will continue to increase Tuesday night ahead of an
approaching frontal system, with rain overspreading the area
from west to east.
Periods of rain will continue through the day on Wednesday, and
model consensus suggests about 0.50" of rainfall can be expected
with this system. A blustery west wind will develop behind the
departing front and we will continue to monitor for potential
wind advisory criteria across at least the Laurel Highlands and
southern Alleghenies Wed night into Thurs.
The post-frontal airmass will be noticeably colder Wed night
into Thurs, and could support some lake effect snow showers
across the NW snow belt. However, the chill will be short-lived
and temperatures should rebound by the end of next week.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Conditions will bounce between flight categories today as a
storm system crosses the area with -RA, BR, and LLWS. Generally
MVFR to IFR conditions will prevail today. The storm system
moves away on Monday with conditions improving...especially from
late morning on. Some BR and -DZ will linger over the higher
elevations early.
Outlook...
Tue...Generally VFR w/ no sig wx.
Tues night-Wed...Rain showers and reductions developing, along
with gusty winds.
Wed night-Thu...Lingering rain/snow showers NW. Otherwise,
becoming VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald/Colbert
SHORT TERM...Fitzgerald/Colbert
LONG TERM...Evanego/Colbert
AVIATION...Tyburski
Hazardous weather outlook, Nov 27, 4:50 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
450 AM EST Sun Nov 27 2022
PAZ024-025-033-034-281000-
Cambria-Blair-Somerset-Bedford-
450 AM EST Sun Nov 27 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Wind gusts in excess of 45 mph are possible Wednesday night into
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-017>019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-281000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
450 AM EST Sun Nov 27 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 27, 2:59 PM EST, 38 minutes before
Special Weather Statement
National Weather Service State College PA
259 PM EST Sun Nov 27 2022
PAZ024-033-272045-
Somerset PA-Cambria PA-
259 PM EST Sun Nov 27 2022
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET AND CAMBRIA COUNTIES
THROUGH 345 PM EST...
At 259 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Latrobe to 12 miles west of Somerset. Movement
was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Geistown, Southmont, Berlin, Cresson, Gallitzin,
Friedens, Vinco, Loretto, Boswell, Dale, East Conemaugh and
Salix-Beauty Line Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3978 7939 3979 7935 3986 7942 3990 7940
4009 7926 4012 7917 4036 7900 4056 7888
4056 7847 4051 7854 4037 7856 4031 7864
4026 7864 4006 7876 3989 7876 3977 7938
TIME...MOT...LOC 1959Z 245DEG 50KT 4036 7943 4000 7932 3980 7942
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ColbertThunderstorm Wind, Cambria
- When
- November 27, 3:37 PM EST
- Where
- Cambria County, 0.87 mi SE of Vinco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 40.390, -78.860
A severe thunderstorm producing winds estimated near 60 mph produced sporadic wind damage in the form of trees and wires down across the Greater Johnstown area. Localities impacted included Westmont, the city of Johnstown, Stonycreek Township, and East Taylor Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, November 27, 2022$2.6 million · 2 in hail · 32 events
- Tornado and Damaging Winds in Alabama, November 27 to 30, 2022$40,000 · EF1 · 7 events
- Winter Storm in Idaho, November 27 to 29, 2022$25,000 · 1 event
- High Wind in Wyoming, November 27 to 28, 202268 kt wind · 8 events
- Winter Storm and High Wind in Wyoming, November 27 to 28, 202266 kt wind · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, November 27 to 30, 20225 events
- Heavy Snow and Winter Weather in Idaho, November 27, 20225 events
- Winter Weather in Montana, November 27, 20224 events
- Heavy Snow in Oregon, November 27 to 28, 20222 events
- Damaging Winds in Ohio, November 27, 2022$2,000 · 50 kt wind · 2 events
- Damaging Winds in West Virginia, November 27, 2022$1,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, November 27, 2022$500 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058145.